Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 160, NWS Jackson, KY

July 6, 2008Leslie County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 6, 2008, 6:09 PM EDT for Leslie County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2008, 6:09 PM EDT (22:09 UTC)
Expired
Jul 6, 2008, 6:45 PM EDT
In force
36 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Leslie County, KY

The radar

The Jackson,KY radar (KJKL), 56 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:55 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 6, 2:55 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EDT SUN JUL 6 2008

.SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/...UPDATED

UPPER LEVEL LOW CURRENTLY LOCATED NEAR THE OH/WV/KY BORDER WILL
SLOWLY PIVOT OFF TO THE EAST THROUGH TONIGHT. ISOLATED CONVECTION HAS
BROKEN OUT WITH HEATING IN GOOD LAPSE RATE ENVIRONMENT. WILL HANG
ONTO ISOLATED POPS ACROSS THE AREA THROUGH THE EARLY EVENING...BEFORE
CLEARING AND PATCHY DENSE FOG DEVELOP. THE UPPER LEVEL LOW WILL BE
FAR ENOUGH EAST TO KEEP ALL BUT THE FAR EAST FROM SEEING ISOLATED
CONVECTION TOMORROW AFTERNOON.

MEANWHILE...NORTHERN STREAM TROUGH WILL BE TRAVERSING THE
NORTHERN PLAINS DURING THE DAY TOMORROW...WITH A LEAD SHORT WAVE
TROUGH KICKING OFF ISOLATED TO SCATTERED CONVECTION ACROSS THE AREA
LATE MONDAY NIGHT INTO TUESDAY. THE ASSOCIATED SURFACE COLD FRONT
WILL DROP SOUTHEAST TOWARDS THE AREA LATE TUESDAY NIGHT...THREATENING
THE AREA WITH MORE SCATTERED CONVECTION. BOTH THE ECMWF AND NAM ARE
A BIT SLOWER...WHILE THE GFS HAS SPED UP THE PROGRESSION. AS
SUCH...HAVE MAINTAINED CONTINUITY WITH PREVIOUS FORECAST...KEEPING
THE BETTER CHANCE FOR LOCATIONS NORTH OF THE MOUNTAIN PARKWAY.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/...UPDATED

GENERAL MODEL AGREEMENT CONTINUES WITH PUSHING A COLD FRONT SOUTHEAST
ACROSS KENTUCKY DURING THE DAY ON WEDNESDAY...PROVIDING THE BEST
CHANCE OF PRECIPITATION...WITH A QUICK EXIT BY WEDNESDAY NIGHT. HAVE
TAPERED THE POPS BACK WEDNESDAY EVENING...GIVEN THE GOOD MODEL
AGREEMENT.

FOR THE REST OF THE FORECAST...A BLEND OF THE LATEST ECMWF ALONG WITH
PREVIOUS FORECAST CONTINUITY WAS USED...AS THE GFS HAS BEEN ERRATIC IN
MODEL SOLUTIONS THIS FAR OUT AS OF LATE. A MORE TYPICAL SUMMER-LIKE
PATTERN WILL TAKE PLACE FROM THURSDAY THROUGH SUNDAY...WITH MAINLY
DIURNALLY DRIVEN ISOLATED CONVECTION. TEMPERATURES WILL BUILD THROUGH
THE END OF THE WEEK...PUSHING 90 DEGREES FOR MOST BY SATURDAY.

&&

.AVIATION.../18Z TO 18Z/

A QUIETER AFTERNOON IS UNDER WAY WITH JUST A FEW ISOLATED SHOWERS OR
THUNDERSTORMS POPPING UP OVER THE UPPER CUMBERLAND VALLEY. WITH THE
POSSIBILITY FOR SCATTERED CONVECTION INTO THE EARLY EVENING HAVE
CONTINUED THE VCTS AND CB AS PREVAILING IN THE TAFS. BY MID EVENING
ANY INSTABILITY DRIVEN ACTIVITY WILL BE DISSIPATING SO HAVE GONE WITH
MAINLY CLEAR SKIES. THIS RESULTS IN VFR CONDITIONS THROUGH THE EARLY
MORNING HOURS WHEN PREVAILING MVFR BR WAS ADDED TO THE TAFS WHILE
TEMPS FOR IFR CONDITIONS WERE ADDED AT LOZ AND SME. ANY BR BURNS OFF
EARLY ON MONDAY WITH JUST A SCATTERED LAYER AROUND FOR A MOSTLY DRY
DAY. WINDS THROUGH THE PERIOD WILL BE LIGHT AND VARIABLE EXCEPT
AROUND ANY THUNDERSTORM.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN
LONG TERM...GEOGERIAN
AVIATION...GREIF
Hazardous weather outlook, Jul 6, 4:36 PM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
436 PM EDT SUN JUL 6 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
436 PM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. A COUPLE OF
THESE MAY BE STRONG...CONTAINING FREQUENT CLOUD TO GROUND
LIGHTNING...GUSTY WINDS...TORRENTIAL RAINFALL...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM MONDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

In the hours before

Special weather statement, Jul 6, 3:43 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
343 PM EDT SUN JUL 6 2008

KYZ085-087-062045-
WHITLEY-BELL-
343 PM EDT SUN JUL 6 2008

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN WHITLEY AND
SOUTHWESTERN BELL COUNTIES THROUGH 445 PM EDT SUNDAY AFTERNOON...

AT 343 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SAXTON...
MOVING EAST AT 10 MPH.

THIS STORM WILL BE NEAR LOT AROUND 355 PM EDT...PACKARD AROUND 400 PM
EDT...POLLY CAMP AROUND 405 PM EDT...GATLIFF AROUND 415 PM EDT...AND
CARPENTER AROUND 430 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS. THE RAINFALL OF THIS
MAGNITUDE WILL LEAD TO QUICK RISES ON AREA CREEKS AND STREAM.
CAUTION IS URGED IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF
Special weather statement, Jul 6, 5:10 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
510 PM EDT SUN JUL 6 2008

KYZ120-062145-
PIKE-
510 PM EDT SUN JUL 6 2008

...A STRONG THUNDERSTORM TO AFFECT EAST CENTRAL PIKE COUNTY THROUGH
545 PM EDT SUNDAY AFTERNOON...

AT 510 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER THE PHELPS
AREA...MOVING SLOWLY EAST AT 5 MPH.

OTHER AREAS THAT MAY BE AFFECTED INCLUDE MAJESTIC AROUND 540 PM
EDT...WOODMAN AROUND 545 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

IN ADDITION...THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF
WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, Jul 6, 5:14 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
514 PM EDT SUN JUL 6 2008

KYZ115-062145-
PERRY-
514 PM EDT SUN JUL 6 2008

...A STRONG THUNDERSTORM TO AFFECT CENTRAL PERRY COUNTY THROUGH 545
PM EDT SUNDAY AFTERNOON...

AT 514 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DIABLOCK...OR
JUST SOUTHWEST OF THE HAZARD AREA...MOVING NORTHEAST AT 3 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

IN ADDITION...THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON
AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:04 PM EDTAreal Flood AdvisoryJKLJackson, Owsley3 hr
Jul 5, 9:42 PM EDTAreal Flood AdvisoryJKLWhitley3 hr
Jul 6, 5:37 PM EDTAreal Flood AdvisoryJKLPike3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.